Minnesota, 2023Ice Storm in Minnesota, January 2 to 3, 2023
January 2 to 3, 2023 · NWS MPX · 3 events in 3 counties and zones
A band of rain and freezing rain lifted up across southern Minnesota on the morning of January 03, 2023. There were several pictures of icing on social media.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of rain and freezing rain lifted up across southern Minnesota on the morning of January 03, 2023. There were several pictures of icing on social media. Call to dispatchers verified a few counties in the ice storm warning. Those that didn't have significant impacts were a couple degrees away from a disaster according to one Emergency Manager.
Below are a couple of the noteworthy reports:|Blue Earth County - a couple calls of powerlines iced and leaning. A CoCoRAHs observer measured 0.25 of ice on upwind side of rain gage, and another mentioned quarter inch of sleet/ice.|Faribault County - A few power outages and slippery roads.|Martin County - A few power outages, and at least 1/4 inch of ice on a fence.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 2, 3:08 PM CST, 4 hours 52 minutes earlier.
Area forecast discussion, Jan 2, 3:08 PM CST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
308 PM CST Mon Jan 2 2023
.DISCUSSION...(This evening through Monday)
Issued at 307 PM CST Mon Jan 2 2023
KEY MESSAGES:
- Fog has continued to linger today as our incoming weather system
moves closer. Light precipitation possible this evening, primarily
light snow.
- Our main event weather system will arrive in 2 phases. The 1st
phase has had the arrival slowed by a few hours, on track to move
over the region around sunrise tomorrow. The 1st phase will contain
heavy snow and freezing rain, with a zone of mixed snow/freezing
rain/rain in between. There will be a lull in activity Tuesday
afternoon through Tuesday night. The 2nd phase will contain
widespread light to moderate snow beginning late Tuesday through
early Thursday.
Discussion...
Fog has continued to linger today, which has been
basically the only concern to this point as we await a bit of light
snow this evening ahead of the main event moving in tomorrow morning
and for the next few days. Dew points have not moved from the low to
mid 20s at ground level, however it is evident on GOES Water Vapor
channels of a plume of moisture moving into the mid to upper levels,
which will be one of the focuses of the upcoming system. The radar
returns over the area are a combination of virga and the low stratus
which has lingered alongside the fog. For the rest of today, expect
temperatures to remain stagnant with little change over the next 24
hours, until the precipitation begins to move in with the more
active portion of the system. Light snow tonight will likely fail to
accumulate to much, mostly just a cosmetic or slightly nuisance
trace.
The main event arrives tomorrow morning, with a couple of phases
before exiting the area on Thursday. The first phase will arrive
with a surge of moisture and forcing coming from south of the area
by tomorrow morning, with far southern MN beginning to see impacts
as early as 6am. The timing has slowed by an hour or two across the
area as more CAMs have been involved, with a rough timing as
follows; I-90 corridor by 6am, MKT by 7am, southern Twin
Cities/Redwood Falls by 8am, St. Cloud by 9am, with all areas seeing
the heaviest precipitation rates and greatest impacts from time of
arrival through around 2-3pm. The overall thinking on the system has
not really changed aside from the slight tweak in timing, with
southwestern Minnesota still expected to see the heaviest snowfall
and highest rates which could exceed 2''/hr at times. Southern MN
and especially the I-90 corridor will have the greatest potential
for mainly freezing rain and significant ice accumulations, with
potential for over 1/4'' of icing. The area between where the
freezing rain is falling and where the snow is present will contain
a wintry mix, with the predominant precipitation type determining
how much accumulation of ice/snow each will see. I highly recommend
checking out the weather.gov/mpx/winter page for more specifics, as
there are just too many scenarios to list out within a format like
the AFD especially given how large the area of wintry mix is
expected to be. Lower snow amounts and icing are still expected in
portions of western WI where more rain will mix in as temperatures
warm above freezing tomorrow during the main precipitation event,
and how much snow/ice will depend on how quickly that happens. As
has been mentioned by the overnight shift over the past couple of
days, PWAT values continue to remain over the 90th percentile within
NAEFS with plenty of moisture for the system to work with. Once the
initial round is over on Tuesday afternoon, a brief lull in activity
is expected until late Tuesday night as the system slows and rotates
over the region, eventually reintroducing light to moderate snow
across much of the CWA through the day Wednesday before exiting
early on Thursday. While we haven't talked about snow totals from
this 2nd phase quite yet, there is good potential for advisory level
snowfall (at least 3-4 inches), with higher end amounts also
possible with any sort of enhanced banding within the cold air
advection stream.
Behind the departing system on Thursday, temperatures will remain
cooler into Friday before rebounding over the weekend. Compared to
the typical arctic air punch behind a strong departing system, this
cooldown will be somewhat weak with lows dropping to single digits
below zero for a couple of mornings before coming back. High
pressure moves in over the weekend and warms us back up with
generally quiet weather anticipated to begin next week. Once we get
closer, a clipper system bringing light snowfall would become
possible given the solutions within a few ensemble members, but
nothing of note jumps out as of yet.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1141 AM CST Mon Jan 2 2023
Widespread and persistent IFR-or-lower conditions are expected
throughout this TAF set. Fog and low stratus will remain in place
through tonight in advance of the swath of precipitation arriving
from the southwest. While there are some pockets of VFR, mainly over
SW MN at initialization, this will be short-lived for this afternoon
before the degraded conditions take hold tonight. FZRASN will move in
late tonight into tomorrow morning, with ice accumulations likely at
MKT-MSP-RNH-EAU. Precipitation is expected to transition to all snow
for all sites after 12z tomorrow, with potentially heavy snow with
rates of 1-2 in/hr late Tue morning into Tue afternoon.
Light/variable winds at the start will become NE by late this
afternoon with speeds 5-10kt this evening through early Tue morning.
After daybreak, speeds will increase to near 15G25kt and remain there
thru the day tomorrow.
KMSP...IFR-or-lower ceilings expected throughout. Mixed wintry precip
to begin late this evening into the early morning hours, with a
FZRA/SN mix overnight through daybreak with little accumulation, and
potentially some ice accumulation up to 0.10". Shortly after
daybreak, the precipitation will transition to all snow, becoming
heavy at times late Tue morning through mid-afternoon with rates 1-2
in/hr and visibility down to around 1/2sm. This heavy snow will
coincide with winds at 040 direction and speeds around 15G25kt. The
snow will become less intense Tue afternoon-evening but persist
through Tue night and even into Wed, making for continued light
accumulations with the crosswind potential.
/OUTLOOK FOR KMSP/
Wed...MVFR/-SN. Wind N 10-15G20 kts.
Thu...Mainly VFR. MVFR ceilings possible. Wind NW 5-10 kts.
Fri...VFR. Wind W 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from 6 AM Tuesday to 6 PM CST Wednesday for
Douglas-Kanabec-Mille Lacs-Morrison-Todd.
Winter Storm Warning from 6 AM Tuesday to 6 PM CST Wednesday for
Anoka-Benton-Chisago-Isanti-Kandiyohi-Meeker-Pope-Sherburne-
Stearns-Stevens-Swift-Wright.
Winter Storm Warning from 8 PM this evening to 6 PM CST Wednesday
for Brown-Chippewa-Lac Qui Parle-Nicollet-Redwood-Renville-
Sibley-Watonwan-Yellow Medicine.
Winter Storm Warning from 2 AM Tuesday to 6 PM CST Wednesday for
Carver-Dakota-Hennepin-Le Sueur-McLeod-Ramsey-Rice-Scott-
Washington.
Winter Weather Advisory from 9 PM this evening to 6 PM CST
Wednesday for Goodhue.
Ice Storm Warning from 9 PM this evening to midnight CST Tuesday
night for Blue Earth-Faribault-Freeborn-Martin-Steele-Waseca.
WI...Winter Storm Warning from 6 AM Tuesday to 6 PM CST Wednesday for
Barron-Polk-St. Croix.
Winter Weather Advisory from 9 PM this evening to 6 PM CST
Wednesday for Chippewa-Dunn-Eau Claire-Pepin-Pierce-Rusk.
&&
DISCUSSION...TDH
AVIATION...JPCHazardous weather outlook, Jan 2, 3:31 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
331 PM CST Mon Jan 2 2023
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
032145-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
331 PM CST Mon Jan 2 2023
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
Snow and a wintry mix will start this evening into tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Expect significant travel impacts from a winter storm. Southern
MN will have snow and ice, with heavy snow elsewhere to the
north.
Snowfall rates of 1 to 2 inches per hour Tuesday morning from 6AM
through 12PM as a band of heavy snow lifts northward across the
area.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
Ice Storm, Martin
- When
- January 2, 8:00 PM CST to January 3, 10:00 AM CST
- Where
- Martin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
Social media showed a few pictures of icing. Calls to dispatch centers revealed there were a few power outages, and at least 1/4 inch of ice on a fence.
Ice Storm, Faribault
- When
- January 2, 8:00 PM CST to January 3, 10:00 AM CST
- Where
- Faribault forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
Calls to dispatch centers revealed slippery roads and a few power outages.
Ice Storm, Blue Earth
- When
- January 2, 8:00 PM CST to January 3, 10:00 AM CST
- Where
- Blue Earth forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
Calls to dispatch centers revealed multiple reports of iced powerlines leaning, but no outages. A CoCoRAHs observer measured 0.25 of ice on upwind side of rain gage, and another mentioned quarter inch of sleet/ice.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, January 2 to 3, 20233 injured · $1.1 million · EF2 · 32 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 2023$967,000 · EF2 · 15 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 20232 injured · $5.0 million · EF1 · 24 events
- Flooding and Coastal Flood in California, January 2 to 7, 20233 injured · $218,000 · 82 kt wind · 76 events
- Tornadoes and Hail in Oklahoma, January 2, 2023$250,000 · EF1 · 12 events
- Tornadoes and Hail in Louisiana, January 2 to 3, 2023$260,000 · EF1 · 10 events
- Tornadoes and Flash Flooding in Mississippi, January 2 to 3, 2023$190,000 · EF1 · 11 events
- Tornado and Flash Flooding in Kentucky, January 2 to 6, 2023$128,000 · EF0 · 13 events
- Tornado and Flash Flooding in Arkansas, January 2 to 3, 2023$25,000 · EF1 · 7 events
- Tornado and Flash Flooding in Tennessee, January 2 to 3, 2023$50,000 · EF0 · 7 events
- Flash Flooding and Heavy Rain in Arkansas, January 2 to 3, 2023$40,000 · 5 events
- Winter Storm in Nebraska, January 2 to 3, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073572, 1073574, 1073575.